Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Baltimore/Washington

July 5, 2002Frederick County, City of Winchester, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 5, 2002, 2:39 AM EDT for Frederick County, City of Winchester, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 2:39 AM EDT (06:39 UTC)
Expired
Jul 5, 2002, 3:30 AM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties City of Winchester, VA, Frederick County, VA

The radar

The Sterling radar (KLWX), 67 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:43 AM EDTThunderstorm WindGore, VATrees were downed onto Route 259.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2766 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2766 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:45 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 4, 9:45 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
945 PM EDT THU JUL 4 2002

LUCKILY THE MAJORITY OF THE FIREWORKS TONIGHT HAVE BEEN OF THE MANMADE KIND
- MANY CALLS DURG THE PAST SVRL HRS FM OFFICIALS CONCERNING TRW DURG
THE EVNG EVENTS. ASIDE FM A FEW POPCORN TRW CONVECTION HAS BEEN
MINIMAL.

CD FNT THROUGH WESTERN HALF OF NY STATE AND SHOULD ENTER CWA BTWN 06
AND 09Z. AM NOT WILLING TO REMOVE THE CHC POP FOR TRW AS LONG AS A
CD FNT SITS TO THE N AND THE ATMOSPHERE OVER US HAS SO MUCH LOW LVL
ENERGY.

HAVE TWEAKED THE OVRNGT LOWS IN THE CITIES UP A LTL AS WE ARE
BEGINNING THE NIGHT W/ SUCH WARM TEMPS - STILL LM90S IN BOTH DC AND
BALT.

.LWX...
DC...NONE.
MD...NONE
VA...NONE.
WV...NONE.

WOODY

In the hours before

Special weather statement, Jul 5, 1:50 AM EDT, 49 minutes before
WVZ050-050645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
150 AM EDT FRI JUL 5 2002

...STRONG THUNDERSTORM OVER ROMNEY...

AT 150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROMNEY...MOVING SOUTHEAST AT 25 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...FRENCHBURG AT 156 AM EDT
SLANESVILLE AT 206 AM EDT
DELRAY AT 212 AM EDT
CAPON BRIDGE AT 220 AM EDT
LEHEW...HIGH VIEW AT 228 AM EDT

EXPECT SMALL HAIL...BRIEF GUSTY WINDS AND FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THIS STORM.

MANNING
Special weather statement, Jul 5, 2:16 AM EDT, 23 minutes before
VAZ028-WVZ050-050715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
216 AM EDT FRI JUL 5 2002

...STRONG THUNDERSTORMS IN THE NORTHERN SHENANDOAH VALLEY...

AT 216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF CAPON BRIDGE...OR ABOUT 14 MILES
EAST OF ROMNEY...MOVING SOUTHEAST AT 30 MPH. RADAR ALSO INDICATED A
STRONG THUNDERSTORM JUST WEST OF WINCHESTER...ALSO MOVING SOUTHEAST
AT 30 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT CAPON BRIDGE...LEHEW...HIGH
VIEW...ROCK ENON SPRINGS...WILDE ACRES...AND CROSS JUNCTION.

EXPECT HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IN THE PATH OF THESE
STORMS.

MANNING

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.